Hail, Teton
- When
- August 18, 4:00 PM MST to 4:15 PM MST
- Where
- Teton County, 3 mi SSW of Jackson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -110.753
Hail of pea to nickel size fell southwest of Jackson for 15 minutes.
Large hail and heavy rain fell in and just southwest of Jackson. The brief burst combined to produce flash flooding around town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Large hail and heavy rain fell in and just southwest of Jackson. The brief burst combined to produce flash flooding around town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 2:32 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 332 PM MDT SAT AUG 18 2007 .SHORT TERM...TONIGHT THROUGH TUESDAY ANOTHER ACTIVE EVENING IS EXPECTED ACROSS THE FORECAST AREA. A POTENT SHORTWAVE VISIBLE ON WATER VAPOR ACROSS IDAHO IS EXPECTED TO CONTINUE PUSHING EAST NORTHEAST INTO MONTANA. THIS FEATURE COMBINED WITH SOME JET DYNAMICS...AND MONSOONAL MOISTURE WILL FUEL SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ACROSS THE FORECAST AREA. ALL OF THESE STORMS COULD PRODUCE VERY HEAVY RAIN...RESULTING IN LOCALIZED FLOODING. IN ADDITION...WOULD NOT BE SURPRISED TO SEE SOME SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS ACROSS THE WEST AND NORTH...CLOSER TO THE JET DYNAMICS AND SHORTWAVE. ON SUNDAY...THE TROUGH THAT HAS BEEN OFF THE WEST FOR A LONG TIME...WILL PUSH EAST NORTHEAST AND BECOMING NEGATIVELY TILTED INTO BRITISH COLUMBIA AND THE NORTHERN ROCKIES. THIS WILL RESULT IN LEE CYCLOGENESIS ACROSS MONTANA...AND BREEZY SOUTHWEST WINDS AT THE SURFACE AND ALOFT...WITH PACIFIC FRONT EXPECTED TO MOVE THROUGH LATE SUNDAY AND EXIT THE AREA MONDAY MORNING. THE SOUTHWEST FLOW SUNDAY...IS EXPECTED TO BRING MUCH DRIER AIR INTO THE REGION...WITH PRECIPITABLE WATER VALUES DROPPING BELOW 0.5 WEST AND ONLY 0.75 INCH ACROSS THE EXTREME EAST. THIS DRYING IN THE LOW LEVELS AND WINDY CONDITIONS THAT ARE EXPECTED TO DEVELOP COULD RESULT IN SOME RED FLAG CONDITIONS...ACROSS WESTERN PARTS OF THE AREA. MY CONCERN IS THAT RH MIGHT NOT REACH THRESHOLDS...BUT WILL HOIST FIRE WEATHER WATCH AND LET THE EVENING CREW LOOK AT MORE DATA TO SEE IF THEY WANT TO UPGRADE OR LET IT GO. DESPITE DRYING OUT...THIS TROUGH ON SUNDAY HAS ENOUGH DYNAMICS TO PRODUCE MORE PRECIPITATION ACROSS THE NORTHWEST PART OF THE CWA THAN THE MODELS ARE HINTING AT CURRENTLY. SO WILL GO SCATTERED IN THAT AREA...WHICH ALSO COULD AFFECT RED FLAG CONDITIONS. BY MONDAY AND TUESDAY...A FAST ZONAL FLOW DEVELOPS ACROSS THE NORTHERN TIER OF STATES. MOISTURE EXITS TO THE EAST...WITH LITTLE OR NO PRECIPITATION EXPECTED. BEST CHANCE WILL BE ISOLATED ACTIVITY ACROSS THE NORTH ON MONDAY...WITH A SLIGHT DISTURBANCE IN THE QUICK FLOW. IN ADDITION...THE AREA WILL BE AFFECTED BY THE RIGHT ENTRANCE REGION OF 130 KT...WITH POSSIBLE MOUNTAIN WAVE EVENT MONDAY NIGHT. FIRE WEATHER WILL CONTINUE TO BE CONCERN ON MONDAY...WITH WINDY CONDITIONS AND LOWER RH VALUES. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY EXTENDED RANGE MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT FOR TUESDAY WITH UPPER LOW MOVING THROUGH NORTHERN SASKATCHEWAN AND MANITOBA. TROUGH WILL SWING ACROSS WYOMING WITH SLIGHT COOL DOWN IN THE NORTHERN ZONES BEHIND WEAK FRONTAL PUSH. BEST JET ENERGY REMAINS TO THE NORTH OF THE FORECAST AREA OVER MONTANA. HOWEVER...RIGHT ENTRANCE REGION OF 250MB JET STREAK IS CLOSE ENOUGH TO FAR NORTH TO KEEP LOW CHANCE OF LIGHT RAIN SHOWERS THERE. THE WEAK FRONT WILL PUSH FARTHER SOUTH THROUGH CENTRAL WYOMING BY WEDNESDAY. THIS SURGE COMBINED WITH MARGINAL INSTABILITY NECESSITATES KEEPING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE WEDNESDAY. NEXT TROUGH BEGINS TO WORK INTO WESTERN WYOMING WEDNESDAY NIGHT AND ACROSS MUCH OF THE REMAINDER OF THE FORECAST AREA THURSDAY MORNING. DRIER AIR IN ZONAL FLOW TO PUNCH INTO THE STATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. RIDGE WILL BEGIN TO SET-UP OVER THE SOUTHERN ROCKIES BY SATURDAY ALLOWING FOR MONSOON MOISTURE TO BEGIN NORTHWARD SURGE. MOISTURE WILL ROTATE INTO WESTERN WYOMING AROUND THE PERIPHERY OF THE HIGH BY SATURDAY AND HAVE PLACED SLIGHT CHANCE IN THIS AREA. AS FOR TEMPERATURES...READINGS WILL BE CLOSER TO CLIMATOLOGICAL NORMS EAST OF THE DIVIDE THROUGH THURSDAY. THE SOUTHWEST WILL SEE LITTLE CHANGE THROUGH FRIDAY. CLEARING SKIES AND DRIER AIR THURSDAY NIGHT WILL ALLOW FOR THE COOLEST TEMPERATURES OF THE EXTENDED PERIOD IN THE WESTERN VALLEYS. HIGHS WILL BEGIN TO CLIMB UP AGAIN BY FRIDAY WITH EVEN WARMER READINGS ON SATURDAY AS 700MB TEMPERATURES WARM TO 16-18C. && .AVIATION... SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING WITH A FEW SHOWERS POSSIBLE OVERNIGHT. VISIBILITIES COULD BRIEFLY DROP BETWEEN 3-4 MILES AT THE SURFACE NEAR THE STORMS. WITH RECENT RAINFALL OVER WEST CENTRAL WYOMING...BLOWING DUST WILL NOT BE MUCH OF A PROBLEM. HOWEVER...HEAVY RAIN WILL BE WHICH COULD RESULT IN SOME AREAS OF FOG LATER TONIGHT. THE FOG WILL MAINLY BE CONFINED TO MOUNTAIN VALLEYS. OTHERWISE...THE WEATHER WILL TURN FROM WET TO WINDY ON SUNDAY INTO SUNDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL BEGIN TO IMPACT THE REGION. GUSTY SOUTHWEST SURFACE WINDS SHOULD CONTINUE INTO MONDAY WITH VFR CONDITIONS ACROSS ALL FLIGHT ROUTES. && .FIRE WEATHER... SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...WITH ACTIVITY BECOMING ISOLATED BY AROUND MIDNIGHT. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...SOME HAIL...AND VERY GUSTY WINDS. THE WEATHER PATTERN WILL QUICKLY CHANGE OVER THE NEXT 24 HOURS...AS A TROUGH SHIFTS...FROM OFF THE WEST COAST...EAST NORTHEAST INTO SOUTHERN CANADA AND NORTHERN ROCKIES. STRONG SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE AREA SUNDAY AFTERNOON...AS LEE CYCLOGENESIS OCCURS ACROSS MONTANA. IN ADDITION...LOW LEVEL MOISTURE IS EXPECTED TO QUICKLY DRY OUT FROM WEST TO EAST ON SUNDAY. THESE WINDY CONDITIONS COMBINED WITH LOW RH WILL RESULT IN THE POSSIBILITY OF CRITICAL FIRE WEATHER. THUS...WILL ISSUE A FIRE WEATHER WATCH FOR MOST OF WESTERN WYOMING FIRE DISTRICTS SUNDAY AFTERNOON AND EVENING. HOWEVER...CONFIDENCE IS NOT HIGH ON HOW QUICKLY LOW LEVEL MOISTURE WILL EXIT THE AREA...AND THAT SOME CONVECTION SUNDAY AFTERNOON AND EVENING COULD ALSO KEEP RH UP. FIRE WEATHER HEADLINES MIGHT BE NEEDED ON MONDAY...AS WINDY CONDITIONS SHOULD CONTINUE WITH LOWER RH THAN ON SUNDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR WYZ140-277>279-286-288-414>416. && SHORT TERM...WM LONG TERM...CNJ AVIATION...KPL FIRE WEATHER...WM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT AUG 18 2007 WYZ001>020-022>030-191300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT AUG 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE MONSOON WILL KEEP THINGS ACTIVE FOR ONE MORE DAY ACROSS WESTERN AND CENTRAL WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS THE WEST...THEN SPREAD EAST THROUGHOUT THE AFTERNOON AND EVENING. EXPECT HEAVY RAIN...GUSTY WIND TO 45 MPH AND CLOUD TO GROUND LIGHTNING WITH THE STRONGEST STORMS. SOUTHWEST WIND WILL BEGIN TO INCREASE OVERNIGHT AS A LARGE PACIFIC STORM SYSTEM MOVES ONSHORE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTHWEST WIND WILL CONTINUE TO INCREASE SUNDAY MORNING AND AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE WIND WILL BE BREEZY TO LOCALLY WINDY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED SUNDAY...WITH LIGHTNING AND GUSTY WIND BEING THE MAIN HAZARDS. A COLD FRONT WILL MOVE INTO THE NORTH AND CENTRAL SUNDAY NIGHT SHIFTING THE WIND TO THE NORTH. THE WIND WILL SHIFT BACK TO THE SOUTHWEST AND BECOME WINDY IN MANY LOCATIONS ON MONDAY. FIRE WEATHER DANGER WILL INCREASE SUNDAY AND MONDAY DUE TO A COMBINATION OF WIND...WARM TEMPERATURES...AND DECREASING RELATIVE HUMIDITIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND EVENING. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 319 PM MDT SAT AUG 18 2007 WYZ012-013-182230- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 319 PM MDT SAT AUG 18 2007 STRONG THUNDERSTORMS WILL BE MOVING INTO THE JACKSON VALLEY AND SURROUNDING MOUNTAINS THROUGH 430 PM. HEAVY RAIN AND SMALL HAIL WILL BE LIKELY WITH THESE STORMS AS THEY MOVE NORTHEAST THROUGH THE VALLEY. THESE STORMS WILL IMPACT THE NORTH SIDE OF JACKSON...TETON VILLAGE...MOOSE...JENNY LAKE AND MORAN JUNCTION. RAINFALL AMOUNTS FROM ONE HALF INCH TO ONE INCH ARE POSSIBLE WITH THESE STORMS. IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 324 PM MDT SAT AUG 18 2007 WYZ003-182300- CODY FOOTHILLS- 324 PM MDT SAT AUG 18 2007 A FEW HEAVY RAIN PRODUCING THUNDERSTORMS ARE MOVING NORTHEAST AROUND THE CLARK AREA. RADAR ESTIMATES THAT UP TO 1 INCH OF RAIN HAS FALLEN WEST OF HIGHWAY 120. SOME DRAWS AND WASHES WILL EXPERIENCE RAPIDLY RISING WATER WITH SOME LOCALIZED FLOODING POSSIBLE. THE STORMS WILL MOVE OUT OF THE AREA BY 4 PM. MORE STORMS ARE OVER THE WESTERN ABSAROKAS...AND COULD AFFECT THIS AREA BETWEEN 430 AND 5 PM. OTHER STORMS WILL AFFECT THE AREA AROUND MEETEETSE AS WELL. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 409 PM MDT SAT AUG 18 2007 WYZ005-007-190000- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN- 409 PM MDT SAT AUG 18 2007 A FEW THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST OFF THE SOUTHERN ABSAROKAS INTO WESTERN HOT SPRINGS COUNTY. FREQUENT LIGHTNING AND HEAVY RAIN WILL BE THE PRIMARY THREATS...WITH RAINFALL OF UP TO ONE HALF INCH IN MOST AREAS EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...PRODUCING SOME LOCALIZED FLOODING. THOSE TRAVELLING HIGHWAY 120 SHOULD EXPECT SOME PONDING OF WATER ON THE ROAD SURFACES BETWEEN MEETEETSE AND THERMOPOLIS THROUGH 6 PM. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 430 PM MDT SAT AUG 18 2007 WYZ012-013-190030- JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS- 430 PM MDT SAT AUG 18 2007 STRONG THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS TETON COUNTY...INCLUDING JACKSON HOLE AND THE CITY OF JACKSON. THESE STORMS ORIGINATING IN IDAHO...WILL TAKE SIMILAR TRACKS IMPACTING THE SAME AREAS AS PREVIOUS STORMS...DUMPING LARGE AMOUNTS OF RAIN OVER A SHORT PERIOD OF TIME...INCREASING THE POTENTIAL FOR FLASH FLOODING. FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH WILL ALSO OCCUR WITH THESE STORMS. THE STORMS WILL CONTINUE THROUGH MUCH OF THE EVENING. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 451 PM MDT SAT AUG 18 2007 WYZ017-190000- WIND RIVER BASIN- 451 PM MDT SAT AUG 18 2007 GUSTY WINDS WILL MOVE INTO THE RIVERTON AND HUDSON AREAS BETWEEN 515 PM AND 530 PM. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE THROUGH 630 PM. TWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 455 PM MDT SAT AUG 18 2007 WYZ004-006-190000- NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN- 455 PM MDT SAT AUG 18 2007 A FEW THUNDERSTORMS WILL MOVE CONTINUE MOVING THROUGH NORTHWESTERN WASHAKIE AND SOUTH CENTRAL BIG HORN COUNTY. EXPECT BRIEF HEAVY RAIN...FREQUENT LIGHTNING GUSTY WINDS TO 45 MPH. THE STORM WILL MOVE OVER WORLAND AND MANDERSON BETWEEN 515 AND 530 PM. TWB
The Pocatello radar (KSFX), 161 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail of pea to nickel size fell southwest of Jackson for 15 minutes.
Rainfall of around one inch fell in less than one hour causing street flooding east of Town Square in Jackson. At least one basement was flooded during the storm. Additionally, pea-size to one-half inch diameter hail occurred for about 15 minutes with the thunderstorm. The hail covered the ground to a depth of one inch.
One inch diameter hail fell on South Park Loop Road for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45442, 45439, 45443.